Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 28, 2002, 4:52 PM EDT for Greene County, Unicoi County, Washington County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 4:52 PM EDT (20:52 UTC)
- Expired
- Apr 28, 2002, 5:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Greene County, TN, Unicoi County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 73 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 5:00 PM EDT | Hail 1 | Erwin, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 2:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 282052 SVRMRX TNC059-171-179-282115- /NEW.KMRX.SV.W.0039.282052-282115/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 452 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN EAST TENNESSEE UNICOI COUNTY IN EAST TENNESSEE WASHINGTON COUNTY IN EAST TENNESSEE * UNTIL 515 PM EDT * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GREENEVILLE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LIBERTY AROUND 510 PM EDT ROCKY FORK AROUND 515 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. $$ LAT...LON 3625 8283 3608 8290 3589 8233 3612 8223
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Apr 28, 2:00 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EDT SUN APR 28 2002 A VERY ACTIVE AFTERNOON IS EXPECTED WITH CAPES WELL OVER 2500 AND LIFTED INDICES -4 TO -6 WILL ALLOW SEVERE THUNDERSTORMS TO CONTINUE INTO THE EVENING HOURS. THE COLD FRONT WILL EXIT THE AREA BY MIDNIGHT AS WILL THE THUNDERSTORMS. CLOUDS WILL LINGER TILL AROUND SUNRISE MONDAY WITH CLEARING SKIES. TUESDAY IS SETTING ITSELF UP FOR ANOTHER INTERESTING DAY...STAY TUNED FOR LATER DEVELOPMENTS. IN THE EXTENDED...MOIST AND JUICY WEDNESDAY - FRIDAY MORNING...THEN CLEARING. MODELS APPEAR IN CLOSE AGREEMENT IN HANDLING MUCH OF THE FORECAST PERIOD SO HAVE NOT STRAYED VERY FAR FROM GUIDANCE. .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, Apr 28, 11:23 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1123 AM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1040 AM 5 NW PIKEVILLE TN WIND DAMAGE
04/28/02 BLEDSOE TREES DOWN WEST PART OF
COUNTY NEAR HIGHWAY 30.
REPORTED BY LAW
ENFORCEMENT.
1045 AM 5 S SPRING CITY TN WIND DAMAGE
04/28/02 RHEA METAL BUILDINGS BLOWN
DOWN. TREES DOWN. ONE
MOBILE HOME BLOWN OFF
BLOCKS. METAL SIDING BLOWN
OFF BUILDINGS. REPORTED BY
LAW ENFORCEMENT.
GMLocal storm report, Apr 28, 4:32 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
432 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM ONEIDA TN 1.75 INCH HAIL
04/28/02 SCOTT HAIL BROKE WINDSHIELDS,
SKYLIGHTS, AND CAUSED MUCH
DAMAGE TO VEHICLES.
REPORTED BY SPOTTERS.
0245 PM KNOX TN 1.00 INCH HAIL
04/28/02 KNOX WEST KNOX COUNTY. REPORTED
BY SPOTTER.
0245 PM COUNTY WIDE TN WIND DAMAGE
04/28/02 ROANE TREES DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT.
0320 PM ROCKFORD TN WIND DAMAGE
04/28/02 BLOUNT TREES AND POWER LINES
DOWN. REPORT OF FUNNEL
CLOUD. REPORTED BY SPOTTER.
0255 PM WEST KNOX COUNTY TN 1.25 INCH HAIL
04/28/02 KNOX ALSO FUNNEL CLOUD REPORTED
WEST PART OF COUNTY.
REPORTED BY SPOTTER AND LAW
ENFORCEMENT.
0320 PM 3 WEST JONESVILLE VA 1.75 INCH HAIL
04/28/02 LEE NICKLE AND GOLF BALL SIZED
HAIL AT JONESVILLE AND ROSE
HILL. REPORTED BY SPOTTERS.
0330 PM 5 WEST BEAN STATION TN .75 INCH HAIL
04/28/02 GRAINGER REPORTED BY LAW
ENFORCEMENT.
0325 PM SEVIERVILLE TN 1.00 INCH HAIL
04/28/02 SEVIER WEST OF SEVIERVILLE.
REPORTED BY LAW
ENFORCEMENT.
0345 PM GATLINBURG TN 1.75 INCH HAIL
04/28/02 SEVIER REPORTED BY SPOTTER.
0355 PM MOSHEIM TN 1.00 INCH HAIL
04/28/02 GREENE ALSO REPORTED AT BULLS
GAP. REPORTED BY SPOTTERS.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:13 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 47 min |
| Apr 28, 1:45 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 30 min |
| Apr 28, 2:13 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 47 min |
| Apr 28, 2:33 PM EDT | Tornado Warning | MRX | Campbell, Union | 42 min |
| Apr 28, 2:38 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 52 min |
| Apr 28, 2:40 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 35 min |
| Apr 28, 2:54 PM EDT | Tornado Warning | MRX | Blount, Knox | 51 min |
| Apr 28, 2:59 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger | 46 min |
| Apr 28, 3:19 PM EDT | Tornado Warning | MRX | Sevier | 41 min |
| Apr 28, 3:25 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 50 min |
| Apr 28, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 45 min |
| Apr 28, 3:54 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 21 min |
| Apr 28, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 38 min |
| Apr 28, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Johnson | 39 min |
| Apr 28, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 35 min |
| Apr 28, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 39 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene, Hawkins | 45 min |
| Apr 28, 5:39 PM EDT | Tornado Warning | MRX | Greene, Hawkins | 51 min |
| Apr 28, 5:54 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 36 min |
| Apr 28, 5:56 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 34 min |
| Apr 28, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Unicoi | 48 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 47 min |
| Apr 28, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 46 min |
| Apr 28, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 33 min |
| Apr 28, 7:04 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 26 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.